Alert archive / Minnesota / Freezing Rain Advisories in 2005

Freezing Rain Advisory 2, NWS Twin Cities, MN

December 22, 200542 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this freezing rain advisory at Dec 22, 2005, 11:41 PM CST for 42 counties in Minnesota; 9 counties in Wisconsin. It took effect at Dec 23, 2005, 12:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2005, 11:41 PM CST (05:41 UTC)
In effect from
Dec 23, 2005, 12:00 AM CST
Expired
Dec 23, 2005, 7:00 AM CST
In force
7 hr
Issued by
NWS Twin Cities, MN
All 51 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KMPX 230541
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1141 PM CST THU DEC 22 2005

...FREEZING RAIN WILL MOVE EAST ACROSS CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN OVERNIGHT...

.A BAND OF FREEZING RAIN WILL MOVE FROM WEST CENTRAL MINNESOTA
AROUND MIDNIGHT INTO WEST CENTRAL WISCONSIN BY 4 AM...AND BE EAST
OF LADYSMITH AND EAU CLAIRE BY 7 AM. AT ANY ONE LOCATION...THE
RAIN WILL ONLY LAST 2 TO 3 HOURS...BUT THAT WILL BE SUFFICIENT TO
PRODUCE SLIPPERY CONDITIONS ON UNTREATED SURFACES.


MNZ041-047-048-054>056-064-073-230700-
/O.NEW.KMPX.ZR.Y.0002.051223T0600Z-051223T0700Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-
REDWOOD-
INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD...
MADISON...BENSON...MONTEVIDEO...GRANITE FALLS...REDWOOD FALLS
1141 PM CST THU DEC 22 2005

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 1 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM CST
FRIDAY. 

A BAND OF FREEZING RAIN WILL MOVE EAST ACROSS WEST CENTRAL
MINNESOTA BEFORE 1 AM FRIDAY. THE RAIN WILL FREEZE ON UNTREATED
SURFACES RESULTING IN SLIPPERY CONDITIONS.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

MNZ042>045-049>053-057>063-065>070-074>078-082>085-091>093-231000-
/O.NEW.KMPX.ZR.Y.0002.051223T0700Z-051223T1000Z/
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
PRINCETON...MORA...ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...
CENTER CITY...WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...
CHASKA...SHAKOPEE...BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR...
FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...
FAIRMONT...BLUE EARTH...ALBERT LEA
1141 PM CST THU DEC 22 2005

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 4 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CST
FRIDAY. 

A BAND OF FREEZING RAIN WILL MOVE EAST ACROSS CENTRAL AND EAST
CENTRAL MINNESOTA OVERNIGHT. THE RAIN IS EXPECTED TO EXIT
MINNESOTA BY 4 AM. THE RAIN WILL FREEZE ON UNTREATED SURFACES
RESULTING IN SLIPPERY CONDITIONS.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

WIZ014>016-023>028-231300-
/O.NEW.KMPX.ZR.Y.0002.051223T1000Z-051223T1300Z/
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...AMERY...BALSAM LAKE...RICE LAKE...
BARRON...LADYSMITH...HUDSON...NEW RICHMOND...RIVER FALLS...
PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...PEPIN...
CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
1141 PM CST THU DEC 22 2005

...FREEZING RAIN ADVISORY IN EFFECT FROM 4 AM TO 7 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 AM
CST FRIDAY. 

A BAND OF FREEZING RAIN WILL MOVE EAST INTO WEST CENTRAL WISCONSIN
BY 4 AM...THEN EXIT WEST CENTRAL WISCONSIN BY 7 AM. THE RAIN WILL
FALL ON SURFACES THAT WILL BE BELOW FREEZING...RESULTING IN
SLIPPERY CONDITIONS.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
RJN
1 follow-up statement
000 
WWUS43 KMPX 230953
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 AM CST FRI DEC 23 2005

...FREEZING RAIN WILL CONTINUE TO MOVE EAST ACROSS WEST CENTRAL 
WISCONSIN THIS MORNING...

.A BAND OF FREEZING RAIN WILL MOVE ACROSS WEST CENTRAL WISCONSIN 
THIS MORNING...CREATING A GLAZE OF ICE ON UNTREATED ROADS AND 
SURFACES. THE FREEZING RAIN WILL PERSIST THROUGH THE MORNING 
COMMUTE...AND COME TO AN END AROUND 8 AM.


WIZ014>016-023>028-231400-
/O.NEW.KMPX.ZR.Y.0002.051223T1000Z-051223T1300Z/
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...AMERY...BALSAM LAKE...RICE LAKE...
BARRON...LADYSMITH...HUDSON...NEW RICHMOND...RIVER FALLS...
PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...PEPIN...
CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
354 AM CST FRI DEC 23 2005

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS 
MORNING...

THE FREEZING RAIN ADVISORY IS NOW IN EFFECT UNTIL 8 AM CST THIS 
MORNING.

A BAND OF FREEZING RAIN WILL CONTINUE TO MOVE EAST ACROSS WEST 
CENTRAL WISCONSIN THIS MORNING...CREATING SLIPPERY CONDITIONS DURING 
THE MORNING COMMUTE. THE FREEZING RAIN IS EXPECTED TO DIMINISH BY 8 
AM.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
SCHMIT

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Dec 22, 2:45 PM CST, 8 hours 56 minutes earlier.

Area forecast discussion, Dec 22, 2:45 PM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CST THU DEC 22 2005

.DISCUSSION...TONIGHT THROUGH SUNDAY
VERY MILD WEDGE OF WARM PACIFIC AIR BEING DRIVEN ACROSS AREA WITH
TEMPS UP NEAR 40.  WITH SOME SNOW MELT DEWPOINTS ARE ALSO ON THE
RISE TO AROUND THE FREEZING MARK.  WITH CLOUDS OVER SPREADING THE
AREA FROM WEST TO EAST THIS EVENING...OVERNIGHT TEMPERATURES SHOULD
STAY RIGHT AROUND THE FREEZING MARK.  SOME LIGHT RADAR RETURNS
BEGINNING TO APPEAR IN THE WESTERN DAKOTAS...BUT HIGH BASED AND MUCH
HITTING THE GROUND.  FAST MOVING UPPER TROF IN THE WESTERN DAKOTAS
WILL MOVE RAPIDLY EAST ACROSS AREA OVERNIGHT.  THE ISENTROPIC DATA
SHOWS A RATHER BRIEF SHOT OF LOWER CONDENSATION PRESSURE DEFICITS SO
PROBBABLY ONLY A WINDOW OF A FEW HOURS FOR PRECIPITATION.  SOUTHERN
AREA SHOULD SEE MAINLY -RA WITH TEMPS PROBABLY STAYING JUST ABOVE
FREEZING. REMAINDER AREA HAS A RISK OF -ZR.  WILL NOT ADD ANY
HEADLINES YET AS SHOULD DEVELOP UNTIL TOWARD MIDNIGHT...SO EVE SHIFT
WILL HAVE OPPORTUNITY TO ADD ADVISORY IF NEEDED.  ANY PRECIPITATION
AFTER 12Z SHOULD BE IN WC WI.  MODELS STILL HAVING THEIR PROBLEMS
COMING INTO AGREEMENT ON HANDLING OF NEXT STRONGER SYSTEM WITH THE
GFS WILL THE STRONGEST...AND FARTHEST SOUTH.  NAM AND OTHER MODELS
TEND TO FAVOR MORE OF AN OPEN WAVE KEEPING SURFACE LOW FARTHER
NORTH.  AT ANY RATE....TEMPERATURE PROFILE WILL ONCE AGAIN
UNFORTUNATELY BE WARM ENOUGH FOR PRECIPITATION TO BEGIN AS RAIN
FRIDAY LATE AFTERNOON OR EVENING.  COULD SEE SOME FREEZING RAIN
FRIDAY EVENING IN NW CWA.  BUFKIT TEMPERATURE PROFILES FROM BOTH GFS
AND NAM CHANGE PRECIP TO MAINLY -SN BEFORE 12Z SATURDAY...BUT ONLY
LIGHT AMOUNTS.  AT THIS POINT WILL PROBABLY BE LUCKY TO SQUEEZE OUT
AN INCH OR SO OF SNOW.

LONGER TERM...SUNDAY NIGHT THROUGH THROUGH THURSDAY

THE GENERAL PATTERN STILL LOOKS MILD WITH STANDARDIZED 850 MB TEMP
ANOMALIES OFF VARIOUS MODELS..SHOWING 0.5 TO AS MUCH AS 2.0 AT LEAST
INTO MONDAY AND PART OF TUESDAY..AND THEN NOT QUITE AS MILD AFTER
THAT. THIS WILL MEAN ABOVE NORMAL TEMPS WITH HIGHS GENERALLY IN THE
30S EXCEPT FOR WEDNESDAY. AS FAR AS PRECIP IS CONCERNED..ENSEMBLE
POPS SHOWING POTENTIAL FOR A PACIFIC WAVE TO BREAK THROUGH AND BRING
A CHANCE ALONG ABOUT WEDNESDAY..BUT ECMWF SHOWING A SPLIT WITH
HEIGHT FALLS ALSO HEADING INTO THE UT/AZ AREA. WILL KEEP THE DRY
FORECAST GOING FOR NOW.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

JPR/BAP
Hazardous weather outlook, Dec 22, 12:15 PM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CST THU DEC 22 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-231200-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
745 AM CST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK WEATHER SYSTEM WILL MOVE ACROSS THE UPPER MIDWEST LATER
TONIGHT. SOME LIGHT FREEZING RAIN IS POSSIBLE LATER TONIGHT OVER
PORTIONS OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
UNTREATED ROADS AND SIDEWALKS COULD BECOME SLICK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SOME LIGHT FREEZING RAIN MAY LINGER OVER PORTIONS OF WEST CENTRAL
WISCONSIN FRIDAY MORNING. UNTREATED ROADS AND SIDEWALKS MAY BECOME
SLICK. MOTORISTS SHOULD CHECK THE LATEST ROAD CONDITIONS PRIOR TO
THEIR DEPARTURE.

ANOTHER LOW PRESSURE TROUGH WILL MOVE THROUGH MINNESOTA FRIDAY NIGHT
INTO SATURDAY MORNING. THERE IS ANOTHER THREAT OF LIGHT FREEZING
RAIN OVER CENTRAL MINNESOTA..WHICH WILL MIX WITH...AND CHANGE TO
LIGHT SNOW. LIGHT RAIN WILL CHANGE TO LIGHT SNOW OVER SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN LATE FRIDAY NIGHT OR SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Freezing Rain Advisories in Minnesota, 2005Freezing Rain Advisories in Wisconsin, 2005Every freezing rain advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.